Results 1 to 6 of 6

Thread: Do lots of you suffer after fluorescein/numbing drops?

  1. #1
    Join Date
    Feb 2008
    Location
    London, U.K.
    Posts
    280

    Do lots of you suffer after fluorescein/numbing drops?

    Having read quite a few threads on the forum now, I'm getting the idea that I'm far from being the only one to have dreadful after effects after an eye exam.

    In late 2006 I had shingles in one eye, and subsequently dozens of eye exams, and I'm quite convinced that all those toxic drops they use for exams (not to mention the toxic medications I was given - unnecessarily, it transpired) have made my eyes hyper-sensitised.

    Last November - almost a year since putting anything at all in my eyes - I had to have one full exam...and am still suffering the after effects in my irritated, burning eyelids.

    Reading on here, it seems a lot of you have had similar problems. What amazes me is that every eye doc I ever saw was in complete denial when I told him I thought I was having an allergic reaction to their drops

    Anyone else have a similar experience?

  2. #2
    Join Date
    Dec 2007
    Location
    New York City
    Posts
    436
    I recently had an exam and he used those yellow numbing drops, but I had no negative reaction to them. I was fine afterward.
    I have read on here, however, that many people do have reactions to them.

  3. #3
    Join Date
    Oct 2005
    Location
    New Mexico
    Posts
    915
    I suffer, but not nearly as bad as you do. I just posted on another thread today about this (found here)----that whenever I have an eye appointment, I take my bag of "tools" with me. This includes saline solution, PF drops, Genteal Gel, goggles, lots of tissue and paper towels.

    Once the doctor is done with the exam, I usually ask him to rinse out my eyes with saline. Then I go to the restroom and continue rinsing and cleaning and putting PF drops in my eyes. Usually I end up doing this a couple more times out in my car in the parking lot. This helps shorten the recovery time.

    You shouldn't have to put up with unnecessary numbing/fluorescing drops. The techs don't NEED to do the glaucoma test every single time you come in unless pressure is a problem. The "normal" procedure I've found is that first the tech checks your acuity, then administers numbing drops, then does the glaucoma test. Then you sit there in the chair for up to an hour waiting for the doctor. At this point, I get out my saline and thoroughly rinse out this first series of drops, then I close my eyes and rest them.

    When the doc comes in, he'll put in MORE numbing drops (so you don't flinch when he puts in the fluorescein drops), AND/OR if he wants to dilate your pupils, he'll put in a numbing drop, followed by 2 different dilating drops.

    What seems unusual for you, is that you have such a long-term reaction---my eyes recover in a day or two.

    Calli

  4. #4
    Join Date
    Feb 2005
    Location
    California USA
    Posts
    329
    My optometrist's office has a fancy new computer that takes a video of the inside of your eyes. This eliminates the need for dilating the pupils for the retinal exam. She and I looked at the screen together while she explained the results of the exam, pointing out all the interior parts of my eye. Very cool.

    This test is optional for her patients because it is an extra 40 bucks out-of-pocket. But it is well worth it for me because the dilating drops are really awful for me. It takes me up to a week to recover from the dilating drops.

    She still uses the staining drops for TBUT and diagnosing dry spots, but I bring a bottle of NutraTear and dose myself immediately after the exam and (much like Calli), in the car and at home. It still takes about a day to recover, but it used to take days.

    Scout

  5. #5
    Join Date
    Feb 2005
    Location
    California USA
    Posts
    329
    Quote Originally Posted by eva b View Post
    In late 2006 I had shingles in one eye, and subsequently dozens of eye exams, and I'm quite convinced that all those toxic drops they use for exams (not to mention the toxic medications I was given - unnecessarily, it transpired) have made my eyes hyper-sensitised.
    eva b,

    I just re-read this portion of your post. Do you know what was in the "toxic" medications you were prescribed? What preservatives were used?

  6. #6
    Join Date
    Feb 2008
    Location
    London, U.K.
    Posts
    280
    thanks everybody for your replies, and very good tips to go well prepared to do some clearing up afterwards! It's at least comforting to know that you're not going off your head or imagining your reaction if you hear of other people sharing it.

    Scout: the medications which all contributed to my sensitisation were acyclovir ointment (horrendous stinging for hours afterwards), predniselone drops (preservative free but still awful burning from it) and chloramphenicol, which of course contains lanolin to which I am allergic. They also had me try all sort of moisturising drops - pres. free - but by this time I think my eyes were so irritated they all aggravated them.

    I have an appointment with my optometrist, who is very understanding, on Monday cos my glasses need changing - and he most certainly will not be putting anything anywhere near my eyes except his microscope!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •